Alert archive / Washington / Wind Advisories in 2019
Wind Advisory 9, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Feb 14, 2019, 5:57 AM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2019, 5:57 AM PST (13:57 UTC)
- Expired
- Feb 14, 2019, 4:00 PM PST
- In force
- 10 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
439 WWUS76 KSEW 141357 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 557 AM PST Thu Feb 14 2019 WAZ555-150000- /O.NEW.KSEW.WI.Y.0009.190214T1357Z-190215T0000Z/ East Puget Sound Lowlands- 557 AM PST Thu Feb 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect until 4 PM PST this afternoon. * WIND...East winds 15 to 30 mph with wind gusts up to 50 mph near gaps in the terrain. * SOME AFFECTED LOCATIONS...North Bend...Snoqualmie...Tanner and Echo Lake. * TIMING...Windy conditions are expected to persist through the morning before tapering off in the afternoon. * IMPACTS...Winds may be strong enough to cause tree damage and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
1 follow-up statement
221 WWUS76 KSEW 150004 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 404 PM PST Thu Feb 14 2019 WAZ555-150115- /O.EXP.KSEW.WI.Y.0009.000000T0000Z-190215T0000Z/ East Puget Sound Lowlands- 404 PM PST Thu Feb 14 2019 ...WIND ADVISORY HAS EXPIRED... Breezy easterly gap winds will linger this afternoon but have subsided a bit since this morning. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Feb 14, 3:30 AM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 14, 3:30 AM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PST Thu Feb 14 2019
.SYNOPSIS...A frontal system will bring mainly rain and mountain
snow today and into tonight. An upper trough will bring cool and
showery weather Friday with showers decreasing on Saturday. High
pressure aloft will bring mostly dry weather Sunday. Wetter weather
will likely return for the first part of next week.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...Dry conditions this early
morning over W WA...although the first hints of the system to come
are present on current radar over N OR. Timing will be important as
temps in the SW interior range from just above freezing into the mid
30s. Approaching clouds with this system might mitigate that
though...as models continue to show when precip starts...will likely
be rain down there. To rewind and shift northward just a bit...temps
over the remainder of the area are generally in the lower 30s
although some locations have cooled down into the 20s...particularly
BLI. This merits a highlight simply due to all the snowmelt from
earlier yesterday...black ice will be a problem...especially on
bridges and overpasses...into the morning commute. While high temps
for most locations are expected to climb to very close to 40
today...temps in some locations will not rise above 32 until around
noon.
The approaching system...as touched on slightly above...poses some
questions regarding how precip will start. Models suggest that snow
levels will remain high enough that precip should start off as rain
for the southern third of the CWA...and looking at obs over that
area as well as in OR...current thinking is in line with
that...although certainly would not rule out some isolated locations
possibly seeing a flake or two mix in. The southern half of the
CWA...including the Seattle Metro...should prove to be
similar...again with precip starting as rain. From Everett and
points north...things become a little more complicated. East to
northeasterly surface flow may hold precip back a bit due to its
drying influence...but it will also serve to keep the area a little
cooler and as such...when precip does start...it has a better chance
of starting off as a mix here before transitioning to all rain in
the afternoon.
Speaking of east to northeasterly surface flow...could see some
breezy to windy conditions over the area today although speeds
should remain below advisory criteria. Will be something that needs
to be monitored though as some of the gap winds could get close.
Once precip starts it looks like POPs will linger over the area for
a bit as an upper level low off the coast looks to join in the fun.
This second system will keep enough moisture over the area to keep
chance POPs through the day Friday. Saturday sees this upper low
break apart into a trough dipping down into OR giving rise to an
extremely short-lived dirty shortwave ridge for the first part of
Saturday before being replaced by a secondary trough. This trough
will move southward in short order though with POPs not really
moving much from chance category.
Model agreement continues into Sunday with a Pacific upper level
ridge bringing a much needed break in the action and a fairly dry
day.
Temps do not vary much in the short term...with daytime highs in the
upper 30s to around 40 for most lowland locations. Overnight lows
close to freezing will also persist. Thus...any snowmelt will
refreeze each early morning giving rise to a continued black ice
threat for the daily commute for the remainder of the work week as
well as any weekend early risers. SMR
.LONG TERM /MONDAY THROUGH THURSDAY/...Models keep dry conditions
going into Monday before next system enters the area Monday
evening/night. Snow levels will initially be low...resulting in a
possibility for at the very least a wintry mix before becoming
rain. This system lingers over the area through the day Tuesday
before another upper level trough moves southward through the area
through the day Wednesday before exiting Wednesday night. This
system will lower snow levels...but not below 500 ft. Models fall
into some disagreement regarding Thursday. The ECMWF gives W WA a
break while the GFS maintains the active pattern with yet another
system diving down. As one would expect that far out...confidence is
low...but with both models bringing in colder air by that point...if
the GFS proves correct...any precip would fall as snow. Fingers
crossed for the ECMWF solution. SMR
&&
.AVIATION... Shortwave ridge that built into the area will be short-
lived as the next system approaches from the south. Winds aloft will
generally be southerly through today. Low pressure system currently
located along the CA/OR coast will continue to push north through
today. Clouds shield crossing into the southern WA border will
continue to push north through the morning hours but cigs are
expected to remain generally VFR through daytime hours. Areas of
rain will impact the area from south to north as the system pushes
into W WA. Expect precipitation to initially be spotty in nature
during the morning hours with more widespread precipitation by the
late afternoon and evening period. At this time, the precip is
expected to fall as rain across the lowlands, however, a brief
rain/snow mix is possible at KPAE north during the late morning
hours. Expect rain to linger Thursday night into early Friday
morning, mainly spotty in nature as cigs range from VFR/MVFR. Winds
will mainly be NE today ranging from 5-15 knots, some gusts
possible, especially sites KSEA north.
KSEA... Ceilings are expected to remain VFR through the day as the
next system approaches. Expect high clouds to build in by 12z with
spotty rain during the morning hours. More widespread rain expected
during the late afternoon and evening hours. Cigs should fall to
MVFR by early Thursday night and remain generally MVFR through
Friday morning. Winds northeasterly 5-15 knots with a few gusty
winds up to 25 knots during the evening and early overnight hours. JD
&&
.MARINE...Surface high pressure over British Columbia and east of
the Cascades will produce east to northeast offshore flow today. A
982 mb surface low near the Oregon coast will lift north across the
Washington waters late this afternoon and evening with a switch to
southerly flow. The low will dissipate over the north coastal waters
Friday. Another weaker system will move into Oregon Friday night.
Low pressure will develop over Western Washington Saturday night and
drift south on Sunday. Strong Fraser outflow will develop over the
north interior with breezy north to northeast winds elsewhere.
A large swell is expected to develop in association with low
pressure off the Pacific Northwest coast near 130w tonight. The main
swell train will move inland south of Washington but wave heights up
to 16 to 18 feet at 17 seconds will arrive on Friday. Mercer
&&
.HYDROLOGY...Precipitation will be generally light at times
through the weekend, falling mostly as rain in the lowlands below
1500 feet. Sub freezing temperatures tonight and Thursday morning
will result in very icy roadways and walkways before thawing
resumes. Increasing rain Thursday afternoon combined with all the
melting snow and slush on the ground will cause ponding water on
roadways and clog storm drains as temperatures rise above freezing.
In addition, melting snow during the daytime is efficient at
saturating the ground and is increasing the threat of landslides
more than the rainfall- based indices would suggest. The episodes of
rain coming up will heighten that threat.
As far as river flooding, none is expected for the next 7 days,
though rivers will show some modest rises with the rains later this
week. Mercer
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 4 PM this afternoon to 4 PM PST Friday
for Admiralty Inlet-Coastal Waters From Cape Flattery To
James Island 10 To 60 Nm-Coastal Waters From James Island
To Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Puget Sound and Hood Canal.
Small Craft Advisory until 4 PM PST Friday for Coastal Waters
From Cape Flattery To James Island Out 10 Nm-East Entrance
U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands-West Entrance U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory until 4 AM PST Friday for Central U.S.
Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Feb 14, 3:38 AM PST, 2 hours 19 minutes before
Special Weather Statement National Weather Service Seattle WA 338 AM PST Thu Feb 14 2019 WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-150000- San Juan County-Western Whatcom County-Southwest Interior- Western Skagit County-Everett and Vicinity-Tacoma Area- Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area- Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca- North Coast-Central Coast-East Puget Sound Lowlands- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- 338 AM PST Thu Feb 14 2019 ...SNOW MELT AND RAIN WILL LEAD TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON... There is an increased threat of landslides for the lowlands from Snohomish to Jefferson Counties southward. Areas where there is melting snow and rainfall is saturating the soil. The landslide threat will increase through the week and expand northward to the Canadian border and upward in elevation into the foothills as warmer weather continues to move into the region. Melting snow is very efficient at increasing soil moisture and is not well represented in the landslide indices such that the threat is higher than the indices suggest. Additional rain today through the weekend will put extra pressure on soil instability, leading to further increased threat of landslides. Areas above around 1500 feet in elevation will see mostly snow and freezing temperatures and will not be affected. For more information about current conditions, visit www.weather.gov/seattle, select Hydrology, and then scroll down for the links to the landslide information page. For more information about landslides, visit the website for the Washington State Department of Natural Resources landslide geologic hazards at: http://bit.ly/2mtA3wn www.weather.gov/seattle
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 8:18 AM PST | Winter Weather Advisory | SEW | 24 hr | |
| Feb 14, 1:12 PM PST | Gale Warning | SEW | 8 hr | |
| Feb 14, 1:12 PM PST | Small Craft Advisory for Rough Bar | SEW | 3 days |
Nearby
Wind Advisories in Washington, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.